Alert archive / Tennessee / Flash Flood Warnings in 1998

Flash Flood Warning 109, NWS Nashville, TN

July 20, 1998Warren County, Tennessee

NWS Nashville, TN issued this flash flood warning at Jul 20, 1998, 12:43 PM CDT for Warren County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 1998, 12:43 PM CDT (17:43 UTC)
Expired
Jul 20, 1998, 2:45 PM CDT
In force
2 hr
Issued by
NWS Nashville, TN
Area
Whole counties

County Warren County, TN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.7 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1998-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3140 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1998-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3140 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
987 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 201744
FFWBNA
TNC177-201945-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1243 PM CDT MON JUL 20 1998

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WARREN COUNTY IN MIDDLE TENNESSEE

* UNTIL 245 PM CDT

* AT 1241 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SLOW MOVING THUNDERSTORM OVER MCMINNVILLE. THIS STORM HAS
LIKELY DUMPED OVER 2 INCHES OF RAIN  OVER MCMINNVILLE SINCE 12
NOON. ANOTHER INCH OF RAIN IS LIKELY THROUGH 130 PM CDT. THIS WILL
CAUSE INCREDIBLE RISES ALONG CREEKS AND STREAMS...ESPECIALLY NEAR
SOUTH CUMBERLAND STATE PARK.

DON'T DRIVE ACROSS FLOODED ROADS! MOST FLASH FLOOD DEATH8S OCCUR IN
AUTOMOBILES.

WSS/MAR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 9:40 AM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, Jul 20, 9:40 AM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
940 AM CDT MON JUL 20 1998

00Z MDL RUNS DID NOT HANDL DECAYG MCS OVR ERN KY VERY WELL. OUTFLOW HAS
PUSHED WWD INTO NE MID TN. WITH LOW LVL WLY FLOW FEEDG MSTR INTO BNDRY
...AND AMS VERY BOUYANT...WL SEE SCT CNVCTN FIRE THIS AFTN. THUS
SUGGEST 50% POP FOR NE MID TN AND CHC POP FOR THE RMNDR OF NRN MID TN.
AS FAR AS SRN MID TN...30% FOR SRN PLATEAU MAY BE PRUDENT WHILE SLGT
CHC SHOULD BE SlUFFICIENT FOR REST FOR COLUMBIA/LAWRENCEBURG VCNTY.

TEMPS APPR TO BE IN LINE XCPT FOR NE MID TN WHERE CLDS/TSTMS WL KEEP
TEMPS IN THE UPR 80S/NR 90.
09

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 11:30 AM CDTSevere Thunderstorm WarningOHXDeKalb35 min
Jul 20, 11:48 AM CDTSevere Thunderstorm WarningOHXWarren62 min
Jul 20, 1:42 PM CDTSevere Thunderstorm WarningOHXMarion48 min
Jul 20, 1:52 PM CDTFlash Flood WarningOHXMarion2 hr
Jul 20, 1:55 PM CDTSevere Thunderstorm WarningOHXCoffee35 min

Nearby

Flash Flood Warnings in Tennessee, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.